Alert archive / Texas / High Wind Watches in 2016

High Wind Watch 24, NWS Midland/Odessa, TX

December 6, 2016

NWS Midland/Odessa, TX issued this high wind watch at Dec 6, 2016, 2:11 PM CST. It took effect at Dec 8, 2016, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2016, 2:11 PM CST (20:11 UTC)
In effect from
Dec 8, 2016, 3:00 AM CST
Expired
Dec 7, 2016, 4:11 AM CST
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

290 
WWUS74 KMAF 062011
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST TUE DEC 6 2016

...FREEZE WATCH IN EFFECT FROM 3 AM CST TO 9 AM CST THURSDAY FOR
PARTS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN...

...HIGH WIND WATCH IN EFFECT FOR GUADALUPE PASS FROM 2 AM MST TO 8
AM MST THURSDAY...

.A COLD FRONT WILL PUSH THROUGH THE AREA WEDNESDAY NIGHT/THURSDAY
MORNING. THIS FRONT WILL CONTRIBUTE TO HIGH WINDS BLOWING THROUGH
GUADALUPE PASS AS WELL AS PLUNGING TEMPERATURES AREAWIDE THURSDAY
MORNING. TEMPERATURES ARE EXPECTED TO GET AT OR BELOW 28 DEGREES
ACROSS PARTS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN.

TXZ048-052-053-061>063-071200-
/O.NEW.KMAF.FZ.A.0003.161208T0900Z-161208T1500Z/
SCURRY-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK-
INCLUDING THE CITIES OF...SNYDER...BIG SPRING...COLORADO CITY...
ODESSA...MIDLAND...GARDEN CITY
211 PM CST TUE DEC 6 2016

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING. 

* TEMPERATURE...25 TO 28 DEGREES.

* IMPACTS...THOSE WITH COLD-SENSITIVE PLANTS OR ANIMALS...OR OTHER
  CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD PREPARE NOW
  FOR THIS FREEZE. MAKE SURE HEATERS ARE IN PROPER WORKING ORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

TXZ258-071200-
/O.NEW.KMAF.HW.A.0024.161208T0900Z-161208T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
111 PM MST TUE DEC 6 2016

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. 

* TIMING...2 AM MST TO 8 AM MST THURSDAY.

* WINDS...40 TO 50 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS AND TRACTOR TRAILERS. AIRCRAFT MAY ENCOUNTER SEVERE 
  TURBULENCE IF FLYING OVER THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
213 
WWUS74 KMAF 071011
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CST WED DEC 7 2016

...HARD FREEZE WARNING FOR THE FIRST HARD FREEZE OF THE SEASON IN
EFFECT TONIGHT FOR THE WESTERN LOW ROLLING PLAINS AND THE CENTRAL
PERMIAN BASIN...

...HIGH WIND WARNING IN EFFECT FOR GUADALUPE PASS TONIGHT AND
THURSDAY MORNING...

...FREEZE WATCH FOR THE FIRST FREEZE AND HARD FREEZE OF THE SEASON IN
EFFECT THURSDAY NIGHT FOR THE SOUTHERN PERMIAN BASIN...LOWER TRANS
PECOS AND RIO GRANDE VALLEY...

.A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT/THURSDAY
MORNING. THIS FRONT WILL CONTRIBUTE TO HIGH WINDS BLOWING THROUGH
GUADALUPE PASS AS WELL AS PLUNGING TEMPERATURES AREAWIDE THURSDAY
MORNING. TEMPERATURES ARE EXPECTED TO DIP BELOW 28 DEGREES ACROSS
PARTS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN FOR THE
FIRST HARD FREEZE OF THE SEASON. EVEN COLDER CONDITIONS ARE
EXPECTED THURSDAY NIGHT WHEN FREEZING TEMPERATURES REACH THE RIO
GRANDE VALLEY FOR THE FIRST TIME THIS SEASON.

TXZ048-052-053-061>063-072200-
/O.UPG.KMAF.FZ.A.0003.161208T0900Z-161208T1500Z/
/O.NEW.KMAF.HZ.W.0002.161208T0900Z-161208T1500Z/
SCURRY-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK-
INCLUDING THE CITIES OF...SNYDER...BIG SPRING...COLORADO CITY...
ODESSA...MIDLAND...GARDEN CITY
411 AM CST WED DEC 7 2016

...HARD FREEZE WARNING IN EFFECT TONIGHT AND THURSDAY MORNING...

* TEMPERATURE...25 TO 28 DEGREES.

* IMPACTS...THOSE WITH COLD-SENSITIVE PLANTS OR ANIMALS...OR 
  OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD 
  PREPARE NOW FOR THIS FREEZE. MAKE SURE HEATERS ARE IN PROPER 
  WORKING ORDER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW
28 DEGREES ARE EXPECTED WITH SUB-FREEZING TEMPERATURES EXPECTED
FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF
OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED OR ALLOWED
TO DRIP SLOWLY. THESE CONDITIONS WILL ALSO KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TXZ258-072200-
/O.UPG.KMAF.HW.A.0024.161208T0900Z-161208T1500Z/
/O.NEW.KMAF.HW.W.0034.161208T0900Z-161208T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
311 AM MST WED DEC 7 2016

...HIGH WIND WARNING IN EFFECT TONIGHT AND THURSDAY MORNING...

* TIMING...2 AM MST TO 8 AM MST THURSDAY.

* WINDS...40 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS AND TRACTOR TRAILERS. AIRCRAFT MAY ENCOUNTER SEVERE 
  TURBULENCE IF FLYING OVER THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ067>070-075-079-081-082-072200-
/O.NEW.KMAF.FZ.A.0004.161209T0300Z-161209T1500Z/
WARD-CRANE-UPTON-REAGAN-PECOS-PRESIDIO VALLEY-BIG BEND AREA-
TERRELL-
INCLUDING THE CITIES OF...MONAHANS...CRANE...MCCAMEY...RANKIN...
BIG LAKE...FORT STOCKTON...PRESIDIO...BIG BEND NP...MARATHON...
DRYDEN...SANDERSON
411 AM CST WED DEC 7 2016

...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

* TEMPERATURE...24 TO 32 DEGREES.

* IMPACTS...THOSE WITH COLD-SENSITIVE PLANTS OR ANIMALS...OR 
  OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD 
  PREPARE NOW FOR THIS FREEZE. MAKE SURE HEATERS ARE IN PROPER 
  WORKING ORDER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

RHLUCHAN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 6, 10:54 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 6, 10:54 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 AM CST Tue Dec 6 2016

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

VFR conditions will prevail at all area terminals through tonight,
except KMAF and KINK where MVFR, if not IFR, ceilings will set in
between 07/06Z and 07/09Z.  Expect the lower ceilings to mix out by
07/15Z to 07/17Z.

&&

.PREV DISCUSSION... /issued 430 AM CST Tue Dec 6 2016/

WV imagery shows zonal flow aloft over West Texas and Southeast
New Mexico, as an upper-lvl trough moves thru the MS Valley. At
the sfc, a cold front is moving thru the area, w/fropa thru KMAF
by 10Z. This front will take temps well blo normal this afternoon,
but a quick rebound to above-normal is anticipated Wednesday as
winds veer around to return flow, and then take on a westerly
component during the afternoon for a little downslope warming
action. Unfortunately, this will be short-lived, as a much
stronger arctic front plows into the region, w/fropa at KMAF
around 04Z Thu, bringing the coldest temps this fall to the
region. Biggest concerns this forecast will be possible
precipitation developing along the I-10 corridor as models bring
in a mid-lvl trough from the west. Combined w/weak isentropic
upglide, a mix of precip could develop along and behind the front.
This looks to be a short event, but may make travel hazardous on
I-10 late Wednesday night/Thursday. Precip type is, natch, the
main challenge. The NAM suggests the column will not be saturated
deep enough for SN, and calls for a FZRA scenario, whereas the GFS
is much more moist, favoring SN, especially in the east. Staying
pessimistic, we've opted for FZRA in the west, and FZRA or SN in
the east, mainly late Wed night into Thu morning, w/FZRA
continuing in the mtns Thu afternoon. QPFs should remain light,
but we'll re-issue an SPS highliting these concerns. Frontal gap
winds will be on the rise at KGDP Wed night, but there are some
model disagreements as to how strong. for now, we'll just mention
this in the HWO.

Temps Thursday should hover around freezing most locations, and
then slowly warm to normal by Saturday afternoon under NW flow
aloft.A dry pattern then ensues under zonal flow aloft into the
extended, w/temps remaining above-normal thru the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  38  61  28 /   0   0   0  10
Carlsbad                       55  37  61  30 /   0   0   0  10
Dryden                         63  41  65  38 /   0   0   0  10
Fort Stockton                  58  44  66  31 /   0   0   0  20
Guadalupe Pass                 53  41  53  27 /   0   0   0  10
Hobbs                          45  33  58  24 /   0   0   0   0
Marfa                          61  34  61  30 /   0   0   0  20
Midland Intl Airport           49  38  64  29 /   0   0   0  10
Odessa                         51  39  64  29 /   0   0   0  10
Wink                           53  37  66  30 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Dec 6, 1:54 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST TUE DEC 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CST TUE DEC 6 2016 /1254 PM MST TUE DEC 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD ARCTIC AIR WILL MOVE INTO SOUTHEASTERN NEW MEXICO AND THE
NORTHERN PERMIAN BASIN WEDNESDAY EVENING, THEN PUSH SOUTH THROUGH
THE RIO GRANDE RIVER BY THURSDAY MORNING.  THERE IS A CHANCE OF
FREEZING RAIN, SLEET AND SNOW FOR MUCH OF THE FORECAST AREA
WEDNESDAY NIGHT AND THURSDAY MORNING.  AT THIS TIME, IT APPEARS
ACCUMULATIONS WILL BE FAIRLY LIGHT.  HOWEVER, HAZARDOUS TRAVEL
CONDITIONS COULD STILL MATERIALIZE.

WIDESPREAD HARD FREEZES ARE POSSIBLE BOTH THURSDAY AND FRIDAY
MORNING.  LASTLY, STRONG WINDS COULD OCCUR THROUGH GUADALUPE PASS
WEDNESDAY NIGHT AND THURSDAY MORNING.  A HIGH WIND WATCH IS NOW IN
EFFECT FOR GUADALUPE PASS FOR THESE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:11 PM CSTFreeze WatchMAFEctor, Glasscock, Howard, Midland, Mitchell, Scurry14 hr

Nearby

High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.